Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Midland/Odessa, TX

July 10, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 2008, 12:55 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 12:55 AM MDT (06:55 UTC)
Expired
Jul 10, 2008, 3:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:15 AM MDTFLASH FLOOD11 E Artesia, NMWIDESPREAD FLOODING IN THE AREA OF US HIGHWAY 82 AND COUNTY ROAD 206. TRUCK DRIVERS REPORTED SAME TO SHERIFFS OFFICE ALSO INDICATING LOW SPOTS ON COUNTY ROAD 206 HAD 2 FEET OF WATER AND WAS NEARLY IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 100655
FFWMAF
NMC015-100945-
/O.NEW.KMAF.FF.W.0023.080710T0655Z-080710T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 AM MDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 345 AM MDT

* AT 1248 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM AN AREA OF SHOWERS AND THUNDERSTORMS MOVING 
  NORTH AT 20 MPH OVER CENTRAL AND NORTHEASTERN EDDY COUNTY.  
  RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE OCCURRED SINCE 11 PM 
  MDT IN AND NEAR CARLSBAD...IN ADDITION TO PORTIONS OF US HIGHWAY
  285 SOUTH OF CARLSBAD AND US HIGHWAY 62 180.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...OTIS...LOCO HILLS...LAKEWOOD...DAYTON...CARLSBAD NORTH...
  CARLSBAD AND AVALON.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3294 10430 3293 10382 3254 10384 3208 10421
      3203 10445 3206 10472

$$
2 follow-up statements
000 
WGUS74 KMAF 100736
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 AM CDT THU JUL 10 2008

NMC015-100945-
/O.CON.KMAF.FF.W.0023.000000T0000Z-080710T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
136 AM MDT THU JUL 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 102 AM MDT...A TRAINED WEATHER SPOTTER REPORTED A FOOT OF 
WATER RUNNING OVER HIGHWAY 401...12 MILES WEST SOUTHWEST OF 
LAKEWOOD. AT 105 AM MDT...ANOTHER TRAINED WEATHER SPOTTER REPORTED
SEVERAL STREETS IN DOWNTOWN CARLSBAD WITH A HALF FOOT OF WATER 
RUNNING OVER THEM.  AT 115 AM MDT...A SPOTTER REPORTED 2 FEET OF
WATER RUNNING OVER COUNTY ROAD 206 AT THE THE INTERSECTION WITH 
US HIGHWAY 82...ABOUT 11 MILES EAST OF ARTESIA. 

AT 131 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTH 
AT 20 MPH OVER MUCH OF CENTRAL AND NORTHEASTERN EDDY COUNTY. 
SINCE ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD OCCUR...
MORE FLASH FLOODING IS LIKELY.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...LOCO HILLS...LAKEWOOD...DAYTON...CARLSBAD NORTH AND 
AVALON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3294 10430 3293 10382 3254 10384 3208 10421
      3203 10445 3206 10472

$$
000 
WGUS74 KMAF 100941
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT THU JUL 10 2008

NMC015-100947-
/O.EXP.KMAF.FF.W.0023.000000T0000Z-080710T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
341 AM MDT THU JUL 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM MDT FOR CENTRAL EDDY
COUNTY...

ALTHOUGH THE THREAT OF ADDITIONAL HEAVY RAINFALL AND SIGNIFICANT 
FLOODING HAS PASSED FOR CARLSBAD...AVALON...WHITES CITY AND OTIS 
EARLY THIS MORNING...PONDING OF WATER WILL LIKELY CONTINUE ON SOME 
ROADWAYS.  MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW 
DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF 
VEHICLE CONTROL.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS.  IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS.  IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE.  TURN AROUND...DONT DROWN.

LAT...LON 3294 10430 3293 10382 3254 10384 3208 10421
      3203 10445 3206 10472

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:30 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 9, 11:30 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 AM CDT THU JUL 10 2008

.AVIATION...
SHRA WILL CONTINUE TONIGHT ACROSS THE KCNM TERMINAL. TSRA/SHRA
CHANCES WILL BEGIN TO DIMINISH THROUGHOUT THE DAY TODAY...WITH
ONLY 20 PERCENT CHANCES ACROSS KCNM AND KHOB DURING THE DAY. WITH
AMPLE MOISTURE STILL OVER THE AREA...EXPECT LOWERED CIGS NEAR
020-030 NEAR 12Z FOR MOST SITES...WHICH COULD LEAD TO OCCASIONAL
MVFR CONDITIONS. SOUTHEAST WINDS WILL CONTINUE AT 15KT GUSTING TO
NEAR 25KT.  /13/

&&

PREV DISCUSSION... /ISSUED 206 PM CDT WED JUL 9 2008/

DISCUSSION...
PERSISTENT AREA OF PRECIP ACRS ERN NM PLAINS IN ASSOCN WITH MID
LEVEL SHEAR/THETA-E RIDGE AXIS/SFC BOUNDARY. BOUNDARY LOOKS TO BE
ORIENTED SW-NE ACRS ERN NM PLAINS AND WITH LOW LEVEL MASS CONVERGENCE
EXPECTED INVOF BOUNDARY EXPECT THAT THIS WILL REMAIN FAVORED AREA
OF PRECIP. MSTR LEVEL REMAIN HIGH WITH PW/S OVER 1.25 INCHES AND
WITH SLOW MOVEMENT OF CELLS HEAVY RAIN WILL CONTINUE TO BE A
CONCERN. GOOD PART OF GDP MTNS/EDDY COUNTY PLAINS GOT SOAKED
OVERNIGHT AND WILL EXTEND AREA OF FLASH FLOOD WATCH TO INCLUDE GDP
MTNS. MODEL QPF INDICATES HEAVIEST RAIN WILL BE FAVORED A LITTLE
NW OF SE NM PLAINS AND TEND TO AGREE...BUT SE PLAINS STILL WORTH
HIGH END CHC CATEGORY POPS. FARTHER E LOWER THETA-E AIR IS
ADVECTING IN FROM THE E AND WILL HAVE QUICK DECREASE IN POPS FROM
NW TO SE. MID LEVEL HGHTS WILL BUILD NWWD THUR WHICH WILL HOLD
LOWER THETA-E AIR IN PLACE AND INCREASED TEMPS. WILL DECREASE POPS
ACRS SE NM/GDP MTNS THUR AS WELL. SIMILAR SITUATION ON FRI
WARMER/DRIER CNTRL PB AND E-S. STILL ENUF MSTR TO HOLD ISOLD POPS
ACRS SW-W. SAT/SUN FULLY DEVELOPED SUBTROPICAL RIDGE WILL BE VERY
NEAR IF NOT WITHIN CWFA AND WILL DECREASE AREA OF ISOLD POPS FURTHER
TO FAR W-NW AND REMOVE ALL POPS MON-WED. GFS HINTS AT NW FLOW
DEVELOPING MON-WED ACRS MUCH OF THE AREA WHICH WOULD WARRANT
MENTION OF POPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 4 AM MDT THURSDAY
     FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 4 AM MDT THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

13
Hazardous weather outlook, Jul 9, 1:27 PM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUL 9 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
227 PM CDT WED JUL 9 2008 /127 PM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NEW MEXICO
AND INTO THE GUADALUPE MOUNTAINS THROUGH TONIGHT. RAINFALL
AMOUNTS OF 1 TO 2 INCHES WILL QUICKLY RUN OFF SATURATED GROUND
RESULTING IN THE POSSIBILITY OF FLOODING AND FLASH FLOODING IN
THOSE AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE
GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO AS WELL
AS THE ADJACENT PLAINS IN EDDY COUNTY. ELSEWHERE...SHOWERS AND
THUNDERSTORMS WILL BE MORE ISOLATED TO SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:36 PM MDTAreal Flood AdvisoryMAFLea54 min
Jul 9, 8:41 PM MDTAreal Flood AdvisoryMAFLea109 min
Jul 9, 11:11 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 3:45 AM MDTFlash Flood WarningMAFEddy3 hr
Jul 10, 6:47 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 12:54 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 4:11 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.